Washington, 2011

High Wind in Washington, March 13 to 14, 2011

March 13 to 14, 2011 · NWS PQR · 2 events in 2 counties and zones

A squall line associated with a cold frontal passage moved across the Pacific Northwest Sunday afternoon bringing sudden strong winds to the area.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A squall line associated with a cold frontal passage moved across the Pacific Northwest Sunday afternoon bringing sudden strong winds to the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Mar 13, 1:32 PM PST, 1 hour 3 minutes earlier.

Area forecast discussion, Mar 13, 1:32 PM PST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
232 PM PDT SUN MAR 13 2011

.SYNOPSIS...A STRONG STORM SYSTEM WILL CONTINUE TO IMPACT SOUTHWEST
WASHINGTON AND NORTHWEST OREGON TONIGHT THROUGH MONDAY MORNING. THIS
STORM WILL GIVE VERY STRONG WIND TO THE COAST...SIGNIFICANT RAINFALL
TO THE COAST RANGE...AND SNOW TO THE CASCADES. ANOTHER STRONG SYSTEM
BLOWS THROUGH THE REGION MONDAY NIGHT AND TUESDAY. THE ACTIVE WEATHER
PATTERN CONTINUES DURING THE MIDDLE AND LATTER PARTS OF THE WEEK.

&&

.SHORT TERM...IMPRESSIVE FRONTAL BOUNDARY ABOUT TO REACH THE SOUTH
AND CENTRAL OREGON COAST AT 20Z. STRONG JET DYNAMICS ASSOCIATED WITH
THIS FRONT...RESULTING IN THUNDERSTORM DEVELOPMENT. MEANWHILE...
WAITING FOR THE STRONG WIND TO DEVELOP. EXPECT A SUDDEN SURGE IN WIND
WITH AND JUST BEHIND THE FRONT. LATEST 4KM WRF-GFS RUN NOT QUITE AS
STRONG WITH THE 10M WIND THIS AFTERNOON COMPARED THE THE 00Z RUN. IT
HAS AN AREA OF 35 KT 10M WINDS ALONG THE CENTRAL COAST AT 00Z MON.
THE 18Z NAM HAS ALSO BACKED OFF ON THE 925 MB WIND SPEEDS AS
WELL...GOING WITH 70-75 KT LATE THIS AFTERNOON. BASED ON LATEST DATA
AND GUSTS ALREADY OBSERVED ALONG THE SOUTH COAST HAVE BUMPED UP THE
WIND SPEEDS FOR THE WARNING TO 65 TO 75 MPH. DEFINITE BARRIER JET
SIGNATURE ON THE MODELS. SUDDEN SURGE IN WIND IN THE SOUTH WILLAMETTE
VALLEY AT 21Z. KEUG REGISTERED 56 MPH...AND WILLOW CREEK RAWS 40 MPH.
ISSUED A WIND ADVISORY FOR THE WILLAMETTE VALLEY AND I-5 CORRIDOR IN
SW WA TO COVER THIS SITUATION. NAM STILL IMPLIES A SECONDARY SURGE OF
WIND LATE TONIGHT ALONG THE N OREGON AND S WASHINGTON COAST. OREGON
COAST RANGE AND THE WILLAPA HILLS SHOULD STAY BELOW WARNING CRITERIA.
LATEST NAM STILL HAS 45-55 KT 850 MB WIND OVER THESE AREAS 00Z MON.
WOULD NOT BE SURPRISED IF ROCKHOUSE AND TIDEWATER RAWS HAD GUSTS TO
60 MPH. HAD A SPOTTER REPORT WEST OF CORVALLIS ON THE EAST SLOPES OF
THE COAST RANGE WITH 55 MPH. HOWEVER...THESE ARE EXPOSED LOCATIONS.
SHOULD HIGH WIND CRITERIA BE MET...BELIEVE IT WILL BE HIGHLY
LOCALIZED AND CONFINED TO EXPOSED RIDGES.

BASED ON WEBCAMS AND AVALANCHE DATA...SNOW LEVEL LOOKS TO BE AROUND
5200 FEET AS OF 20Z. GOVT. CAMP WEBCAM SHOWED WET PAVEMENT AS DID
SANTIAM PASS. SNOW LEVELS COME DOWN TONIGHT IN THE POST-FRONTAL AIR
MASS. SNOW LEVELS WILL BE AROUND 3000 FEET BY DAWN. BEST
SNOW-ACCUMULATION PERIOD LOOKS TO BE LATE 06Z TO 18Z MON. STEADIER
SNOW OCCURS TONIGHT...THEN TURNS TO A SHOWERY REGIME LATE TONIGHT AND
MONDAY MORNING. 850 MB WIND OF 30 TO 50 KT WILL RESULT IN BLOWING
SNOW AND WHITE-OUT CONDITIONS...ESPECIALLY ABOVE THE PASSES.

NOT ANTICIPATING ANY RIVER ISSUES WITH THIS CURRENT SYSTEM. ALTHOUGH
THERE IS A SUB-TROPICAL CONNECTION...WITH PRECIPITABLE WATER AMOUNTS
OF 1.0 TO 1.2 INCHES FEEDING INTO SW OREGON. THE DURATION OF RAINFALL
DOES NOT LOOK SUFFICIENT FOR SIGNIFICANT RIVER FLOODING. SOME MINOR
FLOODING IS POSSIBLE FOR THE MORE FLASHY CREEKS
AND STREAMS IN THE COAST RANGE THOUGH.

THE ACTIVE PATTERN CONTINUES MONDAY AND TUESDAY. MODELS IN GENERAL
AGREEMENT WITH THE NEXT SYSTEM. THE NEXT FRONT IMPACTS THE COAST MON
NIGHT AND BRINGS ANOTHER GOOD SHOT OF QPF WITH IT. COULD ALSO GET
CLOSE TO HIGH WIND AGAIN AS THE NAM SHOWS 55-60 KT 950 MB WIND 09Z
TUE. MODELS IMPLY A SECONDARY FRONTAL PASSAGE TUE AFTERNOON. WITH
MODEL 1000-500 MB THICKNESS VALUES IN THE MID 530S EXPECT PLENTY OF
SNOW TO PILE UP IN THE CASCADES. WEISHAAR

.LONG TERM...AN ACTIVE WEATHER PATTERN CONTINUES THROUGH THE END OF
THE WEEK WITH SHORTWAVE SYSTEMS ROLLING THROUGH THE AREA EVERY 24
HOURS OR SO. EXPECT COOL SHOWERY CONDITIONS TO CONTINUE INTO THE
WEEKEND AS THE MAIN ENERGY WITH THE SHORTWAVES DIVES TO THE SOUTH.
BROWN

&&

.AVIATION...FRONT PUSHING ACROSS THE AREA TODAY WILL BRING MVFR
CONDITIONS MOST COASTAL AREAS THAT SHOULD MOVE THROUGH THE INLAND
AREAS LATER THIS AFTERNOON. WILL HAVE VERY STRONG WINDS ALONG THE
COAST WITH THE FRONT. WINDS WILL AT LEAST BE NEAR ADVISORY LEVELS
AND POSSIBLY APPROACH WARNING CRITERIA AS WELL IN THE INLAND
VALLEYS. WINDS SHOULD EASE AFTER 5 PM. POST FRONTAL CONDITIONS
WILL LIFT TO VFR THIS EVENING THOUGH MVFR CONDITIONS ARE POSSIBLE
AGAIN MONDAY MORNING.

KPDX AND APPROACHES...EXPECT MVFR CONDITIONS WITH THE FRONT THIS
AFTERNOON AND EARLY EVENING THEN LIFT TO VFR. EAST WINDS WILL
SHIFT TO SOUTH WITH THE FRONT AND POSSIBLY REACH AT LEAST ADVISORY
CRITERIA OF G40-50 KT...DROPPING OFF AFTER 5 PM. POSSIBLE MVFR
CONDITIONS AGAIN LATE TONIGHT WITH BREEZY SE WINDS LATE TONIGHT
AND MONDAY MORNING. PT
&&

.MARINE...CONVECTIVE FRONTAL BAND MOVING SOUTHWEST TO NORTHEAST
THROUGH THE COASTAL WATERS THIS AFTERNOON AND THE STRONGEST WINDS
WILL BE WITH THIS BAND. HAD 75 KT AT CAPE ARAGO AND 71 MPH AT
NORTH BEND OREGON WITH THIS BAND REACH SHORE TO OUR SOUTH. HAVE
EXTENDED THE STORM WARNING TO THE INNER WATERS AS A RESULT AND
ISSUED A MARINE WEATHER STATEMENT SHORT TERM FORECAST JUST BEFORE
1 PM. WINDS SHOULD DROP CONSIDERABLY BEHIND THE FRONT WHICH SHOULD
BE ONSHORE BY 5 PM. DROP IN WINDS WILL BE RELATIVELY BRIEF THIS
EVENING AS ANOTHER SURGE MOVES THROUGH THE WATERS ESPECIALLY IN
THE NORTH AS THE UPPER LOW AND BENT BACK OCCLUSION MOVES THROUGH.
WINDS SHOULD INCREASE AGAIN TO HIGHER END GALES BY 06Z TONIGHT AND
DECREASE BY AROUND SUNRISE MONDAY. A BIT OF A LULL THE REMAINDER
OF MONDAY BEFORE WINDS INCREASE AGAIN TO HIGH END GALES AHEAD OF
THE NEXT FRONT MONDAY NIGHT AND EARLY TUESDAY.

IT STILL LOOKS LIKE A GOOD BET TO SEE SEAS IN THE 20 TO 23 FOOT
RANGE THIS AFTERNOON BUT WITH SHORT 8 TO 10 SECOND PERIODS. THIS
SHOULD DROP OFF RAPIDLY BELOW 20 FEET THIS EVENING. SEAS WILL RISE
ABOVE 20 FEET AGAIN MONDAY AS THE LONGER PERIOD SWELL GENERATED
AROUND THE OFFSHORE LOW CENTER MOVES ACROSS THE WATERS MONDAY.
HAVE ISSUED A HIGH SURF ADVISORY FOR THIS. SEAS WILL DROP OFF
MONDAY EVENING BEFORE POSSIBLY GETTING CLOSE TO 20 FT AGAIN EARLY
TUESDAY WITH THE NEXT STRONG FRONT. PT

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING UNTIL 8 AM PDT MONDAY FOR NORTH OREGON COAST.

     HIGH SURF ADVISORY FROM 5 AM TO 8 PM PDT MONDAY FOR CENTRAL
     OREGON COAST-NORTH OREGON COAST.

     WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 5 PM PDT
     MONDAY FOR CASCADES IN LANE COUNTY-NORTHERN OREGON CASCADES.

     HIGH WIND WARNING UNTIL 5 AM PDT MONDAY FOR CENTRAL OREGON
     COAST.

     WIND ADVISORY UNTIL 6 PM PDT THIS AFTERNOON FOR THE SOUTH AND
     CENTRAL WILLAMETTE VALLEY AND THE GREATER PORTLAND METRO AREA.

WA...HIGH WIND WARNING UNTIL 8 AM PDT MONDAY FOR SOUTH WASHINGTON
     COAST.

     HIGH SURF ADVISORY FROM 5 AM TO 8 PM PDT MONDAY FOR SOUTH
     WASHINGTON COAST.

     WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 5 PM PDT
     MONDAY FOR SOUTH WASHINGTON CASCADES.

     WIND ADVISORY UNTIL 6 PM PDT THIS AFTERNOON FOR THE GREATER
     VANCOUVER AREA...AND THE LOWER COLUMBIA AND INTERSTATE 5
     CORRIDOR OF SOUTHWEST WASHINGTON AND EXTREME NORTHWEST OREGON.

PZ...STORM WARNING UNTIL 5 PM PDT THIS AFTERNOON FOR COASTAL WATERS
     FROM CAPE SHOALWATER WA TO FLORENCE OR FROM OUT 60 NM.

     SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 6 PM PDT
     MONDAY.

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Mar 13, 3:09 AM PST, 11 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
409 AM PDT SUN MAR 13 2011

ORZ001-002-WAZ021-141415-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
409 AM PDT SUN MAR 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

HIGH WINDS WILL OCCUR TODAY AND TONIGHT. SEE PDXNPWPQR FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HIGH WINDS WILL OCCUR EARLY MONDAY MORNING. SEE PDXNPWPQR FOR
FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PZZ250-255-270-275-141415-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
409 AM PDT SUN MAR 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A STORM WARNING REMAINS IN EFFECT. SEE PDXMWWPQR FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

OCCASIONAL GALES ARE POSSIBLE. SEE PDXCWFPQR FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ003>014-WAZ019-020-022-023-039-040-141415-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
409 AM PDT SUN MAR 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

In the hours before

Special weather statement, Mar 13, 2:00 PM PST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
300 PM PDT SUN MAR 13 2011

ORZ012-132300-
CASCADE FOOTHILLS IN LANE COUNTY-
INCLUDING THE CITIES OF...VIDA...LOWELL...COTTAGE GROVE
300 PM PDT SUN MAR 13 2011

A LINE OF SHOWERS WITH EMBEDDED THUNDERSTORMS WILL TRACK THROUGH
THE CASCADE FOOTHILLS OF LANE COUNTY THROUGH 4 PM. WIND GUSTS TO
AROUND 50 MPH AND OCCASIONAL LIGHTNING WILL BE POSSIBLE AS THIS
LINE OF STORMS PASS. WITH WET GROUND IT IS POSSIBLE THAT THERE
COULD BE DOWNED TREES AND POWER OUTAGES.

KMD
Special weather statement, Mar 13, 2:22 PM PST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
322 PM PDT SUN MAR 13 2011

ORZ010-132330-
NORTHERN OREGON CASCADE FOOTHILLS-
INCLUDING THE CITIES OF...SANDY...SILVER FALLS STATE PARK...
SWEET HOME
322 PM PDT SUN MAR 13 2011

A LINE OF SHOWERS WILL TRACK THROUGH THE NORTH CASCADE FOOTHILLS
OF OREGON THROUGH 430 PM. WIND GUSTS TO AROUND 50 MPH WILL BE
POSSIBLE AS THIS LINE OF STORMS PASS...ALONG WITH UP TO ONE HALF
INCH OF RAIN IN LESS THAN 1 HOUR. WITH REPORTS OF SMALL TREES DOWN
AND WET GROUND IT IS POSSIBLE THAT THERE COULD BE ADDITIONAL
DOWNED TREES AND POWER OUTAGES. AT THIS TIME LIGHTNING IS NOT
EXPECTED. AREAS AFFECTED INCLUDE DETROIT IN THE SOUTH TO MULTNOMAH
FALLS IN THE NORTH.

KMD

Event by event

2 high wind. Local standard time, as filed.

High Wind, Greater Vancouver Area

When
March 13, 2:35 PM PST to 2:45 PM PST
Where
Greater Vancouver Area forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee

Strong winds were reported by an NWS employee in Hockinson, Washington with sustained winds of 39 kts and gusts to 50 kts. Strong winds were also reported by another NWS employee in Vancouver, Washington with large broken tree branches and minor damage to home.

High Wind, South Coast

When
March 13, 6:00 PM PST to March 14, 3:15 AM PST
Where
South Coast forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Coast Guard

The Coast Guard Station at Cape Disappointment recorded sustained winds of 44 kts with gusts to 62 kts.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2011Every state in 2011This day in weather historyWarnings in Washington, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293580, 293568.